Thunderstorm Wind, Dawson
- When
- July 14, 6:21 PM CST
- Where
- Dawson County, 3.79 mi SSW of Gothenburg Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -100.160
Afternoon thunderstorms which developed along a surface boundary draped across the High Plains drifted east during the evening and overnight hours, impacting portions of south central Nebraska. Hail to the size of quarters fell, with 60 to 70 mph winds reported, some of which were caused by heat bursts as storms collapsed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Afternoon thunderstorms which developed along a surface boundary draped across the High Plains drifted east during the evening and overnight hours, impacting portions of south central Nebraska. Hail to the size of quarters fell, with 60 to 70 mph winds reported, some of which were caused by heat bursts as storms collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 14, 5:27 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 627 PM CDT MON JUL 14 2008 .AVIATION...THUNDERSTORMS ACROSS WESTERN NEBRASKA ARE EXPECTED TO GRADUALLY MOVE THEIR WAY INTO SOUTH CENTRAL NEBRASKA THIS EVENING. WILL CHANGE THE PROB30 GROUP IN THE 18Z TAF...TO A TEMPO GROUP AND COVER THE PERIOD MAINLY FROM 03Z-07Z. OBVIOUSLY THIS IS JUST A STARTING POINT...AND THE STORMS COULD MOVE IN A BIT BEFORE...OR MAY LINGER A BIT LONGER THAN THAT. HAVE KEPT CLOUDS VFR...BUT WILL DROP VISIBILITIES IN THE RAIN. ONCE THE STORMS EXIT...VFR CONDITIONS SHOULD AGAIN PREVAIL FOR THE REMAINDER OF THE TAF VALID PERIOD. && .PREV DISCUSSION... /ISSUED 247 PM CDT MON JUL 14 2008/ SHORT TERM...THROUGH TUESDAY NIGHT. SOMEWHAT INTERESTING MID JULY DAY...AS A SMALL POCKET OF DRY AIR DEVELOPED IN THE SOUTHEAST CWFA AND IS MIGRATING NORTHEAST THIS AFTERNOON. DEW POINTS IN THE MIDDLE 40S IN THE SOUTHEAST CWFA THIS AFTERNOON...WHICH MEANT ANOTHER EXTREMELY PLEASANT DAY FOR THIS TIME OF YEAR. MUCH HIGHER DEW POINTS OVER THE NORTHWEST CWFA...WITH ORD DEW POINT IN THE MIDDLE 60S. 12Z NAM/MOST RECENT RUN BOTH PICK UP ON THIS ANOMALOUS DEW POINT TREND...AND KEEP THE SOUTHERN/EASTERN CWFA IN A DRIER AIR REGIME THROUGH THE NIGHT. NAM EVEN SURGES IT NORTH TOWARD KEARNEY BY LATE EVENING...WHICH MAY NOT BE OUT OF THE QUESTION AS WINDS TURN SOUTH/SOUTHEAST. AT ANY RATE...THE FORECAST TONIGHT IS A BIT OF A LEAP OF FAITH IN SOME WAYS. AGAIN...AS WE BATTLE THIS INFLUX OF DRY AIR...THE MOISTURE AXIS REMAINS FIRM OVER THE NORTHWEST CFWA INTO NORTHEAST NEBRASKA. SURFACE TROUGH IN NORTHEAST COLORADO IS TRYING FORM SOME TCU...BUT REALLY NOT MUCH IN NEBRASKA WITH STRONGER CAP IN PLACE. HOWEVER...THERE IS CLEARLY AN AREA OF DISTURBED WEATHER MIGRATING THROUGH THE NEBRASKA PANHANDLE WITH THE CLOUDS HAVING COMING FROM WYOMING TODAY. MODELS HAVE BEEN QUITE DETERMINED...RIGHT DOWN TO THE UKMET...IN DEVELOPING SOME CONVECTION IN CENTRAL NEBRASKA AND AND INTO SOUTH CENTRAL NEBRASKA BY LATE EVENING. BELIEVE THAT WILL BE CASE AS MID LEVEL TEMPERATURES COOL SOME....AND LOW LEVEL JET KICKS IN BY LATE EVENING. THOUGH DIFFICULT TO PREDICT...THIS HAS EYES ON A HEAT BURST TYPE EVENTS LATE TONIGHT. WE SEE TROUBLED CONVECTION DEVELOPING IN THE LATE EVENING HOURS AND DIMINISHING JUST BEFORE DAWN. NAM KGRI SOUNDING IS INVERTED V SHAPE AT 12Z TUESDAY...AND WE HAVE PLENTY OF DRY AIR TO TAP INTO. THAT COULD LEAD TO SOME LOCALLY STRONG WINDS LATE THIS EVENING AND OVERNIGHT AS THUNDERSTORMS COLLAPSE. SOMETHING TO WATCH ANYWAY...AND DID INCREASE THUNDERSTORM CHANCES LATER TONIGHT WITH GOOD AGREEMENT AMONGST SURROUNDING OFFICES. NOT OUT OF THE QUESTION WE COULD BE CLEANING UP A BIT OF LINGERING CONVECTION TUESDAY...BUT AFTER THAT AND MORNING CLOUDS...SUNNY AND TYPICAL SUMMER WEATHER WILL PREVAIL IN THE AFTERNOON AND EVENING. KEPT A VERY SMALL RISK FOR THUNDERSTORMS LATE TUESDAY NIGHT IN THE NORTHERN CWFA FOR A STORM DRIFTING SOUTHEAST FROM THE NEBRASKA/SOUTH DAKOTA BORDER AREA. LONG TERM...WEDNESDAY THROUGH MONDAY. THE UPPER PATTERN FEATURES MAINLY RIDGING ACROSS THE CENTRAL PLAINS WITH THE STRONGER WESTERLIES CONFINED ACROSS THE NORTHERN PLAINS STATES. LATEST MODEL RUNS PLACE THE FRONTAL BOUNDARY ACROSS THE SD/NEB BORDER INTO FAR NORTHWEST NEBRASKA. THIS BOUNDARY WILL BE THE FOCUS FOR CONVECTION WEDNESDAY AFTERNOON AND NIGHT...AND WITH THE FARTHER NORTH PLACEMENT...THE CONVECTION SHOULD REMAIN NORTH OF OUR CWA AND HAVE REMOVED PCPN CHANCES. THURSDAY WILL BE A DIFFERENT STORY HOWEVER WITH THE PROGRESSION OF A MID LEVEL TROUGH...WHILE THE SURFACE FRONTAL BOUNDARY EDGES FARTHER SOUTHEAST DURING THE AFTERNOON AND WILL BE NEAR THE NORTHWEST PERIPHERY OF OUR CWA THURSDAY EVENING. MODEL ENSEMBLES ARE FAIRLY CONSISTENT IN DEPICTING THURSDAY AFTERNOON/NIGHT THROUGH FRIDAY NIGHT AS THE BETTER DAY FOR CONVECTION FOR OUR CWA WITH THE BOUNDARY APPROACHING OR IN OUR CWA...AND HAVE RAISED POPS FOR THIS TIME FRAME. SEVERE STORMS ARE POSSIBLE TOO WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS IN THE HIGH CAPE ENVIRONMENT. LOCALLY HEAVY RAINFALL IS ALSO A CONCERN AS MOISTURE POOLS ALONG THE BOUNDARY AND MODELS SUGGEST PRECIPITABLE WATER VALUES OF AN INCH AND A HALF TO TWO INCHES ALONG THE FRONT. THE FRONTAL BOUNDARY STALLS AND THEN BEGINS TO LIFT NORTH ON SATURDAY AND HAVE KEPT IN SOME POPS FOR SATURDAY NIGHT WITH THE BOUNDARY IN THE AREA...HOWEVER DEPENDING ON HOW THINGS TURN OUT FRIDAY...THIS MAY IMPACT THE LATE SATURDAY POPS. THEN FOR THE REMAINDER OF THE WEEKEND AND INTO NEXT WEEK...DIDNT DEVIATE MUCH FROM THE HPC FORECAST. CHANCES FOR CONVECTION REMAIN SUNDAY NIGHT AS ANOTHER WAVE AND BOUNDARY MOVE THROUGH...BUT MODELS ARE NOT CONSISTENT WITH THIS FEATURE OR WITH THE TIMING AND WILL NEED TO MONITOR. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 520 PM CDT MON JUL 14 2008 NEZ039>041-046>049-060>064-072>077-082>087-151200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 520 PM CDT MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY NORTHWEST OF A LINE FROM ALMA TO GRAND ISLAND. THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL MIGRATE INTO A PART OF SOUTH CENTRAL NEBRASKA AROUND 7 PM...AND THEN SLOWLY SLIDE SOUTHEAST BEFORE DIMINISHING AROUND 4 OR 5 AM. THE MAIN HAZARD FROM THE STORMS WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT ALONG AND NORTH OF STATE HIGHWAY 92...OR NORTH OF AN OSCEOLA TO LOUP CITY LINE. THERE ARE ALSO CHANCES FOR THUNDERSTORMS FOR SECTIONS OF THE OUTLOOK AREA FROM THURSDAY THROUGH SUNDAY. THE GREATEST RISK FOR WIDESPREAD COVERAGE OF THUNDERSTORMS...WILL BE THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A COLD FRONT DRIFTS SOUTH INTO THE REGION. SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE THURSDAY AFTERNOON AND THURSDAY NIGHT...AND THEN AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTHWEST OF A ALMA TO GRAND ISLAND LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 520 PM CDT MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE CHANCES FOR THUNDERSTORMS FOR SECTIONS OF THE OUTLOOK AREA FROM THURSDAY THROUGH SUNDAY. THE GREATEST RISK FOR WIDESPREAD COVERAGE OF THUNDERSTORMS...WILL BE LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A COLD FRONT DRIFTS SOUTH INTO THE REGION. SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE THURSDAY NIGHT...AND THEN AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 648 PM CDT MON JUL 14 2008 NEZ060-150015- DAWSON- 648 PM CDT MON JUL 14 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF GOTHENBURG TO 15 MILES WEST OF GOTHENBURG TO 30 MILES NORTHWEST OF BARTLEY...AND MOVING EAST AT 40 MPH. * THUNDERSTORMS WILL BE NEAR... GOTHENBURG BY 710 PM CDT FARNAM BY 715 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 222. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Accompanied by a wind gust measured at 42 mph.
Accompanied by a wind gust measured at 52 mph.
Winds knocked down large tree limbs and caused power outages across town.
Tree limb 12 to 15 inches in diameter blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122067, 122068, 122069, 122070, 122071, 122072, 122074, 122075, 122076, 122078.